Alert archive / North Dakota / Tornado Warnings in 2008
Tornado Warning 28, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jul 7, 2008, 5:27 PM CDT for Steele County, North Dakota. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2008, 5:27 PM CDT (22:27 UTC)
- Expired
- Jul 7, 2008, 6:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
County Steele County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 5:30 PM CDT | FUNNEL CLOUD | 4 N Finley, ND | |
| Jul 7, 5:30 PM CDT | TORNADO | 4 N Finley, ND | |
| Jul 7, 5:43 PM CDT | HAIL 1 | Golden Lake, ND | RELAYED BY SHERIFF IN GOLDEN LAKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 3:26 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KFGF 072227 TORFGF NDC091-072300- /O.NEW.KFGF.TO.W.0028.080707T2227Z-080707T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 527 PM CDT MON JUL 7 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * TORNADO WARNING FOR... NORTHERN STEELE COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 600 PM CDT * AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES SOUTHEAST OF SHARON...OR 42 MILES SOUTHWEST OF GRAND FORKS...MOVING TO THE EAST AT 30 MPH. * THE TORNADO WILL BE ABOUT... 7 MILES NORTH OF SHERBROOKE AT 540 PM CDT... GOLDEN LAKE AT 545 PM CDT... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4765 9750 4734 9749 4740 9797 4767 9796 TIME...MOT...LOC 2227Z 279DEG 26KT 4757 9781 $$ HOPKINS
1 follow-up statement
000 WWUS53 KFGF 072237 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 537 PM CDT MON JUL 7 2008 NDC091-072300- /O.CON.KFGF.TO.W.0028.000000T0000Z-080707T2300Z/ STEELE ND- 537 PM CDT MON JUL 7 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR NORTHERN STEELE COUNTY... AT 535 PM CDT...THE PUBLIC REPORTED A TORNADO. THE TORNADO WAS LOCATED 4 MILES WEST OF GOLDEN LAKE...OR 39 MILES SOUTHWEST OF GRAND FORKS...MOVING TO THE EAST AT 30 MPH. * THE TORNADO WILL BE NEAR... GOLDEN LAKE BY 545 PM CDT... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4767 9792 4765 9750 4734 9749 4740 9793 TIME...MOT...LOC 2237Z 279DEG 26KT 4756 9770 $$ HOPKINS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 7, 3:51 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 7, 3:51 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 351 PM CDT MON JUL 7 2008 .DISCUSSION... MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE EXTENDS THROUGH CENTRAL ND INTO NE SD ALONG A MOT TO BWP LINE. KMVX HAS TWO AREAS OF TSRA...ONE MOVING INTO DVL AREA AND ANOTHER IN NW AND WC MN. WHEN COMPARING THE MODELS...THE MODELS HAVE SIMILAR TIMING...BUT DIFFER ON LOCATION AND TRACK OF SURFACE LOW. CONTINUED TO USE ADJMAVBC FOR TEMPS AND NAM FOR POPS. WITH MULTIPLE SVR WARNINGS ALREADY ISSUED TODAY...NO CAP...UP TO 1500 MLCAPE AND GOOD BOUNDARIES FOR STORMS TO DEVELOP ON...EXPECT STORMS TO CONTINUE INTO THIS EVENING. THUS...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF E ND AND PARTS OF W AND WC MN UNTIL 9 PM. NEED TO FOREGO REST OF DISCUSSION DUE TO SVR WX PRIORITIES. && .AVIATION... IFR/MVFR CIGS AND VSBYS ASSOCIATED WITH EARLIER CONVECTION HAVE BEEN SLOWLY ABLE TO LIFT INTO VFR THIS AFTERNOON. HOWEVER... ADDITIONAL CONVECTION ON COLD FRONT EXPECTED TO DROP CIGS TO MVFR AGAIN WHEN PASS OVER TAF LOCATIONS. OTHERWISE...WINDS TO TURN FROM NE TO NW AS THE EVENING PROGRESSES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG/HOPKINS
Hazardous weather outlook, Jul 7, 6:44 AM CDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 644 AM CDT MON JUL 7 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 644 AM CDT MON JUL 7 2008 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF THE REGION THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE RED RIVER VALLEY INTO WESTERN MINNESOTA THIS MORNING. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THIS AFTERNOON MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT OVER THE CENTRAL DAKOTAS. SOME OF THESE STORMS COULD BECOME SEVERE AS THEY MOVE INTO WESTERN PARTS OF THE REGION LATE THIS AFTERNOON INTO EARLY EVENING. THE FAVORED LOCATION FOR STRONG STORMS WILL BE WEST OF A LINE FROM LANGDON TO VALLEY CITY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PERIODIC CHANCES FOR THUNDERSTORMS WILL RETURN TO THE REGION OVER THE SECOND HALF OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
In the hours before
Local storm report, Jul 7, 3:07 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
307 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 2 WNW CHURCHS FERRY 48.28N 99.23W
07/07/2008 E0.75 INCH BENSON ND PUBLIC
&&
MEWENSLocal storm report, Jul 7, 3:49 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
349 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TORNADO 5 N PERTH 48.79N 99.46W
07/07/2008 TOWNER ND LAW ENFORCEMENT
SHERIFF REPORTS TWO TORNADOES ONE 5 NORTH AND ONE 5 WEST
OF PERTH.
&&
MEWENSLocal storm report, Jul 7, 4:00 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
400 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL SHEYENNE 47.83N 99.12W
07/07/2008 E0.88 INCH EDDY ND TRAINED SPOTTER
&&
MEWENSLocal storm report, Jul 7, 4:17 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
417 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TORNADO 7 SE ROCKLAKE 48.72N 99.14W
07/07/2008 TOWNER ND LAW ENFORCEMENT
BRIEF TOUCHDOWN THEN BACK INTO CLOUD
&&
MEWENSLocal storm report, Jul 7, 4:25 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
425 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TORNADO 5 E ROCKLAKE 48.79N 99.14W
07/07/2008 TOWNER ND OTHER FEDERAL
&&
MEWENSLocal storm report, Jul 7, 5:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
519 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 4 W SHARON 47.60N 97.98W
07/07/2008 E1.75 INCH GRIGGS ND TRAINED SPOTTER
AT THE INTERSECTION OF HWY 32 AND 45. GOLFBALL SIZED HAIL
AND WALL CLOUD PASSING OVER HEAD.
&&
AHOMANNThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 11:01 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 26 min |
| Jul 7, 11:17 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 26 min |
| Jul 7, 2:38 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 67 min |
| Jul 7, 3:20 PM CDT | Tornado Warning | FGF | Towner | 55 min |
| Jul 7, 3:46 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 59 min |
| Jul 7, 4:10 PM CDT | Tornado Warning | FGF | Cavalier, Towner | 65 min |
| Jul 7, 4:42 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Nelson | 63 min |
| Jul 7, 4:55 PM CDT | Tornado Warning | FGF | Griggs, Nelson, Steele | 35 min |
| Jul 7, 5:13 PM CDT | Tornado Warning | FGF | Cavalier, Pembina | 62 min |
| Jul 7, 5:16 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 42 min |
| Jul 7, 5:52 PM CDT | Tornado Warning | FGF | Steele, Traill | 23 min |
| Jul 7, 6:00 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 60 min |
| Jul 7, 6:01 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 59 min |
| Jul 7, 6:18 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 28 min |
| Jul 7, 6:26 PM CDT | Tornado Warning | FGF | Walsh | 64 min |
| Jul 7, 6:49 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 56 min |
Nearby
Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.